Position Paper: Ipecac Syrup

@article{Toxicology2004PositionPI,
  title={Position Paper: Ipecac Syrup},
  author={American Academy of Clinical Toxicology},
  journal={Journal of Toxicology: Clinical Toxicology},
  year={2004},
  volume={42},
  pages={133 - 143}
}
Syrup of ipecac should not be administered routinely in the management of poisoned patients. In experimental studies the amount of marker removed by ipecac was highly variable and diminished with time. There is no evidence from clinical studies that ipecac improves the outcome of poisoned patients and its routine administration in the emergency department should be abandoned. There are insufficient data to support or exclude ipecac administration soon after poison ingestion. Ipecac may delay… 
4 Citations
Lung Injury From Hydrocarbon Aspiration and Smoke Inhalation
  • Ada S. Lee, M. Bye
  • Medicine
    Kendig's Disorders of the Respiratory Tract in Children
  • 2019
2017 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 35th Annual Report
TLDR
These data support the continued value of PC expertise and need for specialized medical toxicology information to manage more serious exposures, despite a decrease in cases involving lessserious exposures, according to the near real-time status of NPDS.
Allgemeine Toxikologie

References

SHOWING 1-10 OF 73 REFERENCES
Gastric rupture and death caused by ipecac syrup.
TLDR
Because most patients stop vomiting within two to three hours after ipecac administration, it is recommended that children with persistent vomiting should be observed in a medical facility, where electrolyte levels can be measured and fluids can be replaced if necessary.
Death resulting from ipecac syrup poisoning.
TLDR
A 26-year-old woman without previous medical problems was admitted to Thomas Jefferson University Hospital, Philadelphia, with palpitations, chest tightness, exertional dyspnea, and the first death, to the authors' knowledge, due to ipecac syrup poisoning.
Chronic ipecac poisoning in infancy: a case report.
TLDR
Increased availability of syrup of ipecac opens the door to poisoning by Ipecac itself, and little is known about the signs and symptoms of ipexac toxicity in infants and children.
Safety of ipecac syrup.
TLDR
The American Association of Poison Control Centers is concerned about the titling of a recent JAMA article, "Death Resulting From Ipecac Syrup Poisoning".
Intentional ipecac poisoning in children.
TLDR
Because of the widespread use of ipecac for therapy in acute accidental poisonings, toxicology laboratories may not look for or report the presence of this drug in their routine screens, which may delay the recognition of chronic Ipecac poisoning in patients.
Efficacy of charcoal cathartic versus ipecac in reducing serum acetaminophen in a simulated overdose.
Nonemetic effects of ipecac syrup.
TLDR
There was no significant statistical association between the propensity of the ingested toxin to produce diarrhea or lethargy and the occurrence of diarrhea or atypical lethargal in patients receiving ipecac syrup.
Potential misuse of ipecac.
Home use of syrup of ipecac is associated with a reduction in pediatric emergency department visits.
  • G. Bond
  • Medicine
    Annals of emergency medicine
  • 1995
...
...